Connecticut, 2008Damaging Winds in Connecticut, June 10, 2008
June 10, 2008 · NWS ALY · 5 events in 1 county or zone
The combination of an approaching cold front from the west, and an unseasonably hot, humid and unstable air mass in place, led to the development of numerous strong to severe thunderstorms during Tuesday afternoon and evening across eastern New York and adjacent western New England.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an approaching cold front from the west, and an unseasonably hot, humid and unstable air mass in place, led to the development of numerous strong to severe thunderstorms during Tuesday afternoon and evening across eastern New York and adjacent western New England.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 10, 6:40 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 10, 6:40 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
740 PM EDT TUE JUN 10 2008
.SYNOPSIS...
A COLD FRONT WILL CROSS THROUGH THE REGION THIS
EVENING...ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS.
FAIR...COOLER AND LESS HUMID CONDITIONS WILL FILTER INTO THE REGION
IN THE WAKE OF THIS FRONT FOR LATER TONIGHT...INTO THURSDAY...AS
HIGH PRESSURE BUILDS IN FROM THE WEST.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
STRONG MID LEVEL SUBSIDENCE IN THE WAKE OF THE EARLIER SHORTWAVE
PASSAGE HAS RESULTED LITTLE IN THE WAY OF CLOUDS/CONVECTION ACROSS
THE REGION AS OF 1920Z...AFTER SOME EARLIER CONVECTION GRAZED
PORTIONS OF THE ADIRONDACKS. HAZY AND HOT CONDITIONS CONTINUE...WITH
MOST TEMPS CURRENTLY IN THE MID/UPPER 90S WITHIN THE VALLEYS...AND
UPPER 80S/LOWER 90S ACROSS THE HIGHER TERRAIN...WITH COOLER TEMPS
ACROSS THE ADIRONDACKS WHERE RAINFALL OCCURRED EARLIER.
GIVEN THAT MUCH OF THE REGION HAS NOT EXPERIENCED ANY CONVECTION
THUS FAR...ABUNDANT ENERGY/INSTABILITY IS AVAILABLE. THE LIFTING
MECHANISM TO TAP THIS INSTABILITY WILL BE THE APPROACHING COLD FRONT
FROM THE W...WHICH CURRENTLY EXTENDS FROM THE WESTERN END OF LAKE
ONTARIO TO NE OHIO. IN ADDITION...THE RIGHT ENTRANCE REGION TO AN
UPPER LEVEL JET MAX WILL ALSO BE APPROACHING FROM THE W. THUS...THE
LIFTING MECHANISM WILL REACH OUR REGION BETWEEN 6 PM ACROSS WESTERN
AREAS...7 TO 9 PM ACROSS THE CAPITAL REGION AND LAKE GEORGE/SARATOGA
REGION...AND 9-11 PM ACROSS SE REGIONS. THUS...BEST THREAT FOR
SEVERE WEATHER WILL ACTUALLY BE THIS EVENING...CLOSER TO
SUNSET...AND WE EXPECT AT LEAST A SEVERE TSTM WATCH TO BE EXTENDED
IN TIME UNTIL LATER THIS EVENING.
SHOWERS/TSTMS SHOULD END FROM WNW TO ESE AROUND MIDNIGHT ACROSS SE
AREAS...WITH CLEARING SKIES...AND LESS HUMID CONDITIONS FILTERING
INTO THE REGION AFTER MIDNIGHT.
FOR MINS...GENERALLY INDICATED A MAV/MET MOS BLEND...WITH MINS
MAINLY 60-65 WITHIN THE VALLEYS...AND 50S ACROSS THE NORTH COUNTRY.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
WED-THU...SLIGHTLY COOLER...AND MOST IMPORTANTLY...LESS HUMID
CONDITIONS WILL ARRIVE. MAX TEMPS WILL STILL BE ABOVE SEASONAL
LEVELS...WITH LOWER/MID 80S EXPECTED WED IN THE VALLEYS...AND 70S
ACROSS THE HIGHER TERRAIN. THERE WILL BE A WEAK UPPER LEVEL TROUGH
SWINGING BY NORTHERN AREAS LATE WED AFTERNOON...BUT DUE TO LIMITED
MOISTURE...WE DID NOT INCLUDE POPS AT THIS TIME. OVERNIGHT MINS WILL
BE MUCH MORE COMFORTABLE...GENERALLY IN THE 50S...WITH SOME 40S
ACROSS THE NORTH COUNTRY.
THU NT...INCREASING MID LEVEL WARM ADVECTION WILL ALLOW FOR SOME
CLOUDS TO INCREASE ACROSS NORTHERN AREAS. AT THIS TIME...WILL KEEP
OUT MENTION OF SHOWERS...ALTHOUGH SOME COULD BRUSH THE ADIRONDACKS
LATE THU NT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A LOW PRESSURE SYSTEM APPROACHING FROM THE GREAT LAKES WILL SUPPORT
MORE CLOUDS...AND THE POSSIBILITY OF SHOWERS FOR FRI NT INTO AT
LEAST SUN MORNING. TEMPS WILL BE QUITE WARM ON FRI...WITH MAXES OF
85-90 WITHIN THE VALLEYS...AND UPPER 70S/LOWER 80S ACROSS THE HIGHER
TERRAIN. MAX TEMPS WILL BE A BIT COOLER SAT/SUN...MAINLY IN THE
80-85 RANGE IN VALLEYS...75-80 ACROSS THE HIGHER ELEVATIONS. ANOTHER
FRONT APPROACHING FROM THE W COULD TRIGGER ADDITIONAL SHOWERS/TSTMS
FOR LATE MON INTO TUE.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
CONVECTION FIRING OVER THE WESTERN ADIRONDACKS...WESTERN MOHAWK
VALLEY AND WESTERN CATSKILLS IS ORGANIZING INTO A SQUALL LINE WITH
BOWING SEGMENTS...MOVING IN A NORTHEASTERLY DIRECTION. THE LINE WILL
BE NEARING KGFL FIRST BY ABOUT 0030Z...ALTHOUGH IT WILL TAKE LONGER
TO IMPACT FURTHER SOUTH AT KALB...PROBABLY UNTIL NOT AFTER AT LEAST
01Z. BEHIND THE INITIAL LINE OF STORMS...A PERIOD OF MVFR STRATIFORM
RAIN IS LIKELY AS WELL...ESP AT KGFL. FURTHER SOUTH...KPOU WILL
LIKELY BE APPROACHED BY MULTICELLULAR CLUSTERS OF STORMS...AS
OPPOSED TO A LINE. DURING ANY T-STORM...WINDS COULD GUST UP TO 35
KTS...PERHAPS EVEN HIGHER IF A BOWING SEGMENT PASSES OVER THE
TERMINAL. HAIL HAS BEEN OCCURRING IN MANY OF THE STORMS AS
WELL...WITH SIZES UP TO GOLFBALL WITHIN THE STRONGEST OF STORMS.
FINALLY...HEAVY RAINFALL REDUCING VSBY TO IFR CONDITIONS AND
FREQUENT LIGHTNING WILL BE THREATS AS WELL. THE ACTIVITY SHOULD END
AROUND 04Z TO 05Z...ENDING FIRST IN THE NORTH WITH THE PASSING OF
THE COLD FRONT. SOME FOG IS POSSIBLE LATER TONIGHT...ALTHOUGH THE
EXACT THREAT OF THIS WILL NOT BE TOTALLY KNOWN UNTIL IT IS SEEN HOW
MUCH RAINFALL OCCURS AT EACH TERMINAL...WHICH WILL CONTRIBUTE TO
KEEPING THE MOISTURE IN THE LOWEST PORTION OF THE BOUNDARY LEVEL.
GOING AGAINST THE IDEA OF WIDESPREAD FOG TONIGHT IS THE FACT THAT
THE WIND SHOULD KEEP UP ENOUGH DURING THE NIGHT AND DROPPING
DEWPOINTS IN THE WAKE OF THE FRONTAL BOUNDARY. THESE FACTORS SHOULD
BE ENOUGH TO PREVENT IFR FOG FROM OCCURRING AT KALB...BUT IT COULD
COME CLOSE FOR THE SHELTERED VALLEY SITES OF KPOU AND KGFL. AFTER
SUNRISE WEDNESDAY...ANY FOG WILL QUICKLY DISSIPATE...ALLOWING FOR A
MUCH QUIETER DAY OF VFR CONDITIONS...ALTHOUGH WINDS MAY BE A BIT
GUSTY DURING DAYTIME MIXING FOR THE AFTN HOURS...WITH GUSTS PERHAPS
AS HIGH AS 20 KTS.
OUTLOOK...
WED NIGHT-FRI...VFR. NO SIG WX.
SAT...VFR. MVFR/IFR IN SCATTERED SHOWERS/TSTORMS.
SUN...VFR. NO SIG WX.
&&
.FIRE WEATHER...
A COLD FRONT WILL CROSS THE REGION THIS EVENING...ACCOMPANIED BY
NUMEROUS SHOWERS AND THUNDERSTORMS. FAIR...COOLER AND LESS HUMID
CONDITIONS WILL FILTER INTO THE REGION IN THE WAKE OF THE FRONT
LATER TONIGHT...INTO THURSDAY.
THE RELATIVE HUMIDITY WILL RECOVER INTO THE 90-100 PERCENT RANGE
TONIGHT...THEN FALL INTO THE 30-45 PERCENT RANGE WED
AFTERNOON...WITH THE HIGHEST VALUES ACROSS THE ADIRONDACKS. THE RH
SHOULD RECOVER INTO THE 90-100 PERCENT RANGE WED NIGHT.
SOUTHWEST WINDS WILL SHIFT INTO THE W OVERNIGHT AT 10-15 MPH. WINDS
WILL BECOME W TO NW FOR WED...AT 10-20 MPH.
HAINES INDICES WILL RANGE BETWEEN 4 AND 5 FOR WED AFTERNOON...AND
AGAIN THU AFTERNOON.
&&
.HYDROLOGY...
THE COLD FRONT MOVING THROUGH REGION THIS EVENING WILL BE MAIN FOCUS
FOR RAINFALL FOR THE NEXT SEVERAL DAYS. AHEAD OF THIS COLD
FRONT...DURING THE PAST 12 HOURS...SOME RAIN FELL ACROSS THE
SOUTHERN ADIRONDACKS. MULTISENSOR PRECIPITATION ESTIMATES SHOW THAT
AN INCH OR LESS OF RAIN FELL IN THIS AREA WITH MOST LOCATIONS
RECEIVING LESS THAN THREE TENTHS OF AN INCH.
ANOTHER PERIOD OF RAIN IS EXPECTED THIS EVENING AS THE COLD FRONT
CROSSES THE AREA. MODELS INDICATE THAT ANOTHER HALF INCH TO INCH OF
RAIN IS MOST LIKELY ACROSS THE AREA. LOCALIZED HIGHER AMOUNTS ARE
POSSIBLE WHERE THUNDERSTORMS OCCUR. SIGNIFICANT STREAM RESPONSE IS
ONLY EXPECTED WHERE HEAVY DOWNPOURS OCCUR FROM THUNDERSTORMS. SOME
LOCALIZED POOR DRAINAGE...URBAN AND SMALL STREAM FLOODING IS ALSO
POSSIBLE TONIGHT WHERE HEAVIER DOWNPOURS OCCUR.
THE NEXT CHANCE FOR SIGNIFICANT RAINFALL LOOKS TO BE SATURDAY WITH
THE PASSAGE OF ANOTHER COLD FRONT.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR CTZ001-013.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NYZ049-050-052-
053-059-060-064>066.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...KL
NEAR TERM...KL/BGM
SHORT TERM...KL
LONG TERM...KL
AVIATION...FRUGIS
FIRE WEATHER...KL
HYDROLOGY...SNDHazardous weather outlook, Jun 10, 5:06 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
606 PM EDT TUE JUN 10 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
606 PM EDT TUE JUN 10 2008
...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SEVERE THUNDERSTORMS WILL CONTINUE TO IMPACT THE REGION THROUGH
THE EVENING HOURS. THE MAIN THREAT WITH THE STORMS WILL BE HAIL
THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER...AND WIND GUSTS
57 MPH OR GREATER. THE STORMS WILL MOVE IN SOUTHWEST TO NORTHEAST
DIRECTION...GENERALLY AT SPEEDS OF 25 TO 40 MPH. THE THREAT FOR
THUNDERSTORMS WILL END FROM WEST TO EAST AFTER MIDNIGHT WITH THE
PASSAGE OF A COLD FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT TREE AND STRUCTURAL
DAMAGE...MEASURED WIND GUSTS IN EXCESS OF 50 MPH...AND ANY
HAIL...VIA TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE
INTERNET.
In the hours before
Local storm report, Jun 10, 8:05 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
905 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST COLONIE 42.73N 73.85W
06/10/2008 E60.00 MPH ALBANY NY NWS EMPLOYEE
&&
BGM/ROKLocal storm report, Jun 10, 8:14 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
914 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 3 NW GRANVILLE 43.44N 73.30W
06/10/2008 WASHINGTON NY PUBLIC
PIG HOUSE BLOWN OVER ON FARM.
0840 PM HAIL 3 NW GRANVILLE 43.44N 73.30W
06/10/2008 E0.75 INCH WASHINGTON NY PUBLIC
&&
JQLocal storm report, Jun 10, 8:18 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
918 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND DMG PERTH 43.01N 74.19W
06/10/2008 FULTON NY LAW ENFORCEMENT
TREES DOWN
&&
BGM/ROKLocal storm report, Jun 10, 8:22 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
922 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND DMG HOOSICK FALLS 42.90N 73.35W
06/10/2008 RENSSELAER NY PUBLIC
TREES DOWN.
&&
BGM/ROKLocal storm report, Jun 10, 8:30 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
930 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL CANAAN 42.41N 73.45W
06/10/2008 E0.75 INCH COLUMBIA NY PUBLIC
&&
BGM/ROKLocal storm report, Jun 10, 8:37 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
937 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG SAINT REMY 41.88N 74.02W
06/10/2008 ULSTER NY TRAINED SPOTTER
TREES AND WIRES DOWN.
&&
BGM/ROKThunderstorm Wind, Litchfield
- When
- June 10, 8:46 PM EST
- Where
- Litchfield County, 0.51 mi E of Falls Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -73.360
Downed wires were reported near Falls Village due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- June 10, 8:55 PM EST
- Where
- Litchfield County, Canaan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -73.330
Trees and wires were reported down in Canaan due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- June 10, 9:04 PM EST
- Where
- Litchfield County, 1.24 mi NE of West Torrington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.830, -73.130
Trees and wires were reported down near Torrington as a result of strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- June 10, 9:04 PM EST
- Where
- Litchfield County, 0.69 mi S of Norfolk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -73.200
Trees and wires were reported down near Norfolk due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- June 10, 9:09 PM EST to 9:14 PM EST
- Where
- Litchfield County, 0.69 mi N of Winsted
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.930, -73.070
Trees and wires were reported down near Winsted, and also in Colebrook, due to strong thunderstorm winds.
A National Weather Service Storm Survey Team investigated the damage, and determined that straight line winds within the thunderstorm snapped and uprooted trees between Colebrook and Winsted, with peak winds estimated of 85 to 105 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, June 10, 20082 deaths · 2 injured · $333,000 · 90 kt wind · 43 events
- Hail and Damaging Winds in New York, June 10, 20081 death · $845,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Pennsylvania, June 10, 20081 death · 2 injured · $340,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in New York, June 10, 20081 death · $435,000 · 60 kt wind · 13 events
- Winter Weather in Washington, June 10, 20081 death · 2 injured · 1 event
- Heat in North Carolina, June 10, 20081 death · 1 event
- Rip Current in Texas, June 10, 20081 death · 1 event
- Flood in Indiana, June 10 to 15, 2008$18 million · 1 event
- Flood in Illinois, June 10 to 30, 2008$6.0 million · 1 event
- Flooding in Iowa, June 10 to 20, 2008$3.2 million · 7 events
- Hail and Damaging Winds in Vermont, June 10, 2008$670,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Maryland, June 10, 2008$367,000 · 1.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109817, 109819, 109821, 109822, 109825.